Oregon, 2010Heavy Snow in Oregon, December 17 to 18, 2010
December 17 to 18, 2010 · NWS MFR · 2 events in 2 counties and zones
Locally heavy snow occurred in south central Oregon due to an ongoing storm.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Locally heavy snow occurred in south central Oregon due to an ongoing storm.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Medford, OR wrote its last area forecast discussion before the first event at Dec 17, 4:30 PM PST, 2 hours 30 minutes earlier.
Area forecast discussion, Dec 17, 4:30 PM PST, 2 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEDFORD OR
430 PM PST FRI DEC 17 2010
.DISCUSSION...
A PLETHORA OF HEADLINE PRODUCTS HAVE GONE OUT FOR THE UPCOMING
STORM SYSTEM IN THE LAST HOUR...AND THE FORECAST HAS BEEN UPDATED.
PRECIPITATION HAS BEGUN LIFTING NORTHWARD THIS AFTERNOON...BUT IS
MAINLY REMAINING ALOFT AT THIS TIME. EXPECT PRECIP TO BEGIN
ACROSS CALIFORNIA AND THE SISKIYOUS IN THE NEXT HOUR OR SO.
SNOW LEVELS WITH THIS SYSTEM ARE TRICKY DUE TO TRAPPED COLD AIR IN
MANY VALLEYS...BUT ALSO DOWNSLOPE WARMING EFFECTS MIXING IN FOR
AREAS ALIGNED WITH THE WINDS ALOFT. FOR INSTANCE...THIS AFTERNOON
WEED WAS 28F...ASHLAND WAS 48F...AND MEDFORD WAS 38F ALL AT THE
SAME TIME. EXPECT THAT TRAPPED COLD AIR ON THE EAST SIDE AND IN
AND NEAR THE SHASTA VALLEY WILL YIELD SOME LOCALLY LOWER SNOW
LEVELS OVERNIGHT...AND PRECIPITATION RATES WILL ALSO SERVE TO HOLD
SNOW LEVELS DOWN IN THE MOUNT SHASTA AREA.
THE SYSTEM IS COMING IN IS A WARM FRONT...WHICH USUALLY MEANS
PRECIPITATION IS LIKELY TO BE MORE WIDESPREAD AND LESS
GEOGRAPHICALLY FOCUSED THAN WITH A COLD FRONT TONIGHT. ON SATURDAY
COLD AIR ARRIVING FROM THE WEST TURNS THIS SYSTEM INTO A COLD
OCCLUSION OVER THE AREA...WHICH MEANS THAT RISING SNOW LEVELS
WILL CEASE TO RISE FURTHER AND PRECIPITATION IS LIKELY TO BECOME
MORE SHOWERY. SNOW LEVELS WILL ALSO RISE TO 3500 TO 4500 FEET
SATURDAY MORNING. WITH THE AMOUNT OF COLD AIR ALOFT TOMORROW HAVE
ADDED A SLIGHT CHANCE OF THUNDER TO THE ENTIRE NORTHWEST SECTION
OF THE AREA.
WHILE THE MAIN PRECIPITATION EVENT LOOKS TO BE TONIGHT A SERIES OF
LOW PRESSURE SYSTEMS WILL PUSH PERIODS OF APPRECIABLE PRECIPITATION
THROUGH THE AREA THROUGH THE WEEKEND INTO EARLY NEXT WEEK...AND THEN
MID WEEK THROUGH AT LEAST CHRISTMAS. SNOW LEVELS LOOK AS IF THEY
WILL FLUCTUATE BETWEEN 3500 AND 5000 FEET FOR THE PERIOD...SO THE
MOUNTAINS SHOULD SEE PLENTY OF SNOW. WE WILL NEED TO MONITOR EACH
SYSTEM FOR HYDROLOGICAL CONCERNS...ESPECIALLY IF SNOW LEVELS RISE
DURING A HEAVY PERIOD OF PRECIPITATION. AT THIS POINT IT LOOKS
WET...BUT WITHOUT FLOODING DUE TO NEAR NORMAL SNOW LEVELS. LUTZ
&&
.AVIATION...
STORM SYSTEM APPROACHING FROM THE SOUTH AND SOUTHWEST WILL SPREAD
MVFR TO IFR AND MOUNTAIN OBSCURATIONS INTO CALIFORNIA THIS
EVENING. OVERNIGHT INCREASING WINDS ACROSS THE REGION WILL YIELD
TURBULENT LOWER LEVEL CONDITIONS BUT KEEP CEILINGS FROM FALLING
BELOW MVFR OVER THE INTERIOR WEST SIDE VALLEYS. THE EAST
SIDE...COAST...CALIFORNIA...AND ELEVATIONS ABOVE 3000 FEET WILL
HAVE MOSTLY MVFR TO IFR OR LESSER CONDITIONS DUE TO SNOW AND LOW
CEILINGS. LUTZ
&&
.MFR WATCHES/WARNINGS/ADVISORIES...
OR...WINTER WEATHER ADVISORY UNTIL 4 PM PST SATURDAY FOR ORZ029-030.
WINTER STORM WARNING FROM 10 PM THIS EVENING TO 4 PM PST
SATURDAY FOR ORZ031.
WINTER WEATHER ADVISORY UNTIL 4 PM PST SATURDAY FOR ORZ027-028.
WIND ADVISORY UNTIL 3 AM PST SATURDAY FOR ORZ026.
CA...WINTER WEATHER ADVISORY UNTIL 4 PM PST SATURDAY FOR CAZ084-085.
WINTER STORM WARNING UNTIL 10 PM PST SUNDAY ABOVE 3500 FEET FOR
CAZ080-082.
WINTER WEATHER ADVISORY UNTIL 4 AM PST SATURDAY FOR CAZ081.
WINTER STORM WARNING UNTIL 10 PM PST SUNDAY FOR CAZ083.
PACIFIC COASTAL WATERS...SMALL CRAFT ADVISORY FOR WINDS FROM 1 AM SATURDAY TO 4 PM PST
MONDAY FOR PZZ350-356.
SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS FROM 4 AM SATURDAY TO 4
PM PST MONDAY FOR PZZ350-356.
SMALL CRAFT ADVISORY FOR WINDS UNTIL 10 PM PST THIS EVENING FOR
PZZ370-376.
HAZARDOUS SEAS WARNING FROM 10 PM THIS EVENING TO 10 AM PST
SATURDAY FOR PZZ370-376.
GALE WARNING FROM 10 PM THIS EVENING TO 7 AM PST SATURDAY FOR
PZZ370-376.
SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS UNTIL 10 PM PST THIS
EVENING FOR PZZ370-376.
LUTZHazardous weather outlook, Dec 17, 5:21 PM PST, 1 hour 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEDFORD OR
521 PM PST FRI DEC 17 2010
CAZ081-181600-
CENTRAL SISKIYOU COUNTY-
521 PM PST FRI DEC 17 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN
CALIFORNIA.
.DAY ONE...TONIGHT
A WINTER WEATHER ADVISORY FOR SNOW AND BLOWING SNOW IS IN EFFECT FROM
7 PM PST THIS EVENING THROUGH 4 AM PST SATURDAY. PLEASE SEE WINTER
WEATHER MESSAGE FOR MORE SPECIFIC DETAILS.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
ORZ026-181600-
JACKSON COUNTY-
521 PM PST FRI DEC 17 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
OREGON.
.DAY ONE...TONIGHT
A WIND ADVISORY IS IN EFFECT UNTIL 3 AM PST SATURDAY. PLEASE SEE
WEATHER MESSAGE FOR MORE SPECIFIC DETAILS.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
CAZ080-082-083-181600-
WESTERN SISKIYOU COUNTY-SOUTH CENTRAL SISKIYOU COUNTY-
NORTH CENTRAL AND SOUTHEAST SISKIYOU COUNTY-
521 PM PST FRI DEC 17 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN
CALIFORNIA.
.DAY ONE...TONIGHT
A WINTER STORM WARNING FOR HEAVY SNOW IS IN EFFECT.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
THE WINTER STORM WARNING FOR HEAVY SNOW IS IN EFFECT UNTIL 10 PM
PST SUNDAY. PLEASE SEE WINTER WEATHER MESSAGE FOR MORE SPECIFIC
DETAILS.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
ORZ027-028-181600-
SOUTH CENTRAL OREGON CASCADES-
SISKIYOU MOUNTAINS AND SOUTHERN OREGON CASCADES-
521 PM PST FRI DEC 17 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
OREGON.
.DAY ONE...TONIGHT
A WINTER WEATHER ADVISORY FOR SNOW AND BLOWING SNOW IS IN EFFECT
BEGINNING AT 7 PM PST THIS EVENING.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
THE WINTER WEATHER ADVISORY FOR SNOW AND BLOWING SNOW IS IN EFFECT
UNTIL 4 PM PST SATURDAY. PLEASE SEE WINTER WEATHER MESSAGE FOR
MORE SPECIFIC DETAILS.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
CAZ084-085-ORZ029-030-181600-
NORTHEAST SISKIYOU AND NORTHWEST MODOC COUNTIES-MODOC COUNTY-
KLAMATH BASIN-
NORTHERN AND EASTERN KLAMATH COUNTY AND WESTERN LAKE COUNTY-
521 PM PST FRI DEC 17 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN
CALIFORNIA AND SOUTH CENTRAL OREGON.
.DAY ONE...TONIGHT
A WINTER WEATHER ADVISORY FOR SNOW AND BLOWING SNOW IS IN EFFECT
BEGINNING AT 7 PM THIS EVENING.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
THE WINTER WEATHER ADVISORY FOR SNOW AND BLOWING SNOW IS IN EFFECT
UNTIL 4 PM PST SATURDAY. PLEASE SEE WINTER WEATHER MESSAGE FOR
MORE SPECIFIC DETAILS.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
ORZ031-181600-
CENTRAL AND EASTERN LAKE COUNTY-
521 PM PST FRI DEC 17 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
OREGON.
.DAY ONE...TONIGHT
A WINTER STORM WARNING FOR SNOW AND BLOWING SNOW IS IN EFFECT
BEGINNING AT 10 PM PST THIS EVENING.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
THE WINTER STORM WARNING FOR SNOW AND BLOWING SNOW IS IN EFFECT
UNTIL 4 PM PST SATURDAY. PLEASE SEE WINTER WEATHER MESSAGE FOR
MORE SPECIFIC DETAILS.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
Heavy Snow, Northern & Eastern Klamath County & Western Lake County
- When
- December 17, 7:00 PM PST to December 18, 8:00 AM PST
- Where
- Northern & Eastern Klamath County & Western Lake County forecast zone
- Reported by
- COOP Observer
- Coordinates
- 42.740, -121.018 (the zone’s center; the record gives no point)
The cooperative observer at Chemult reported 7.1 inches of snow in 13 hours.
Heavy Snow, Central & Eastern Lake County
- When
- December 17, 7:00 PM PST to December 18, 6:00 AM PST
- Where
- Central & Eastern Lake County forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 42.793, -120.387 (the zone’s center; the record gives no point)
A SNOTEL observation platform at Dismal Swamp recorded 7 inches of snow in 11 hours. Six inches fell in the first seven hours.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Ice Storm in Arizona, December 17 to 23, 201013 injured · $100,000 · 1 event
- Flash Flooding and Flood in California, December 17 to 24, 2010$6.2 million · 17 events
- Flash Flood and Winter Storm in California, December 17 to 21, 2010$6.2 million · 8 events
- Winter Storm in California, December 17 to 20, 20102 injured · $400,000 · 3 events
- High Wind in Washington, December 17 to 18, 2010$200,000 · 63 kt wind · 2 events
- Winter Storm and Avalanche in Colorado, December 17 to 23, 201018 events
- Winter Storm in California, December 17 to 20, 20104 events
- Winter Storm and Heavy Snow in Nevada, December 17 to 20, 2010$1,000 · 3 events
- Heavy Snow in California, December 17 to 21, 20103 events
- Winter Weather in Michigan, December 17 to 18, 20102 events
- High Wind in Washington, December 17 to 18, 201057 kt wind · 2 events
- Heavy Snow in Oregon, December 17 to 19, 20102 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 265080, 265081.